Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 228, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 1997, 10:57 PM CDT for Ford County, Kansas. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1997, 10:57 PM CDT (03:57 UTC)
- Expired
- Jul 20, 1997, 11:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ford County, KS
The radar
The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 11:05 PM CDT | Hail 0.75 | Ford, KS | Window broken by hail of unknown size. |
| Jul 20, 11:13 PM CDT | Thunderstorm Wind | Kingsdown, KS | One half mile of power poles blown down. |
| Jul 20, 11:13 PM CDT | Thunderstorm Wind | Kingsdown, KS | Pivot irrigation system overturned. |
| Jul 20, 11:17 PM CDT | Thunderstorm Wind | Bucklin, KS | Four inch tree limbs blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 761 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 210357 RRA SVRDDC KSC057-210430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1057 PM CDT SUN JUL 20 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD COUNTY IN SOUTHWESTERN KANSAS * UNTIL 1130 PM CDT * SOME LOCATIONS AFFECTED BUCKLIN BY 1110 PM CDT * AT 1055 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF BUCKLIN MOVING EAST ATp 20 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. PARKIN/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:35 PM CDT, 8 hours 22 minutes earlier.
Area forecast discussion, Jul 20, 2:35 PM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 235 PM CDT SUN JUL 20 1997 ...CHANCES OF CONVECTION THIS EVENING...AND THEN POSSIBLE MCS TMRW NIGHT MAIN CONCERNS TDA... PESKY H5 S/W HAS FINALLY OPENED UP A LITTLE TDA AND MOVED NE...EXTENDING FROM CNTRL NEBRASKA TO ERN KS PER THE PROFILERS. THUS I THINK THE THREAT OF VORT INDUCED OVER-NIGHT STUFF IS OVER. THERE ARE SOME SHOWERS/-TSRA OVER PRATT/BARBER ATTM. SHORT-FUSE COMPOSITE INDICATED THEY MAY STICK AROUND A WHILE. THIS IS NOT GOOD AS 6-8 INCHES OF RAIN FELL IN PRATT LAST NIGHT. IF TSRA DOES NOT GET EAST OF CWA NEXT HR OR SO...WILL HAVE TO GO FF WATCH ERN 3 COUNTIES OVERNIGHT. THE VORT IS DRAGGING A SFC TROUGH BEHIND IT...OVER WRN KS ATTM. NICE CONVERGENCE FROM LBL-DDC-HYS WITH TEMPS WARMING INTO THE UPPER 80S ALONG AND W OF TROUGH AXIS WHERE CLEARING HAS OCCURRED. A COUPLE LINES OF CU ALREADY EVIDENT ON VSBY. NVA AND VERY WEAK SHEAR PRECLUDE WIDESPREAD ACTIVITY...BUT COVERAGE MAY BE 30 PERCENT OR SO PER ALL THE CU FIRING. CONVECTION SHOULD END AFTER SS. ERLY FLOW NOT IN EVIDENCE TNGHT SO SHOULD HAVE THE FIRST NIGHT IN QUITE A WHILE W/OUT STRATUS/FOG. LOWS NEAR FWC. MONDAY COLD FRONT STRUGGLES INTO NRN KS BY EVENING. BEST SFC CONVERGENCE AND UP SLOPE WILL DEVELOP N OF FRONT IN WRN NEBRASKA AND ERN WY. SEE VERY LITTLE IN THE WAY OF BOUNDARIES TO GET CONVECTION FIRING DURING THE DAY TMRW...THOUGH CAP WILL NOT BE TERRIBLY STRONG. THINKING OF 30 POPS N AND 20 ELSEWHERE. HIGHS CLOSE TO RAFS. MONDAY NIGHT NW FLOW DEVELOPS ON THE ORDER OF 20 TO 30 KTS. THINK CONVECTION WILL PROP SE ALONG FRONT WITH A PRETTY GOOD CHANCE FOR MCS TO TRAVEL H7 10 DEG ISOTHERM ACROSS CNTRL AND ERN CWA. ATTM WILL CARRY 40 POPS ERN HALF AND 30S WEST DUE TO UNCERTAINLY OF TRACK OF CONVECTIVE SYSTEM. LATER SHIFTS CAN UP POPS IF WARRANTED. RATHER HEAVY RAINS MAY FALL WITH THIS SYSTEM. VERY IMPRESSIVE TROPICAL PLUME BEING PUMPED N BY BAJA UPPER LOW. H7 DWPTS PLUS 7 IN WRN MEXICO W/PLUME ENTERING FAR WRN CO PER WATER VAPOR. WE SHOULD BE IN THE NOSE OF THIS PLUME BY TMRW EVENING. THE ETA LOOKS A GOOD DEAL MORE AGGRESSIVE IN BRINGING ENERGY OVER THE RIDGE. CURRENT WATER VAPOR SUPPORTS THIS IN THAT DARK BAND HAS PUSHED INTO ERN MT...MORE IN LINE WITH ETA/S 12 HR POSITION. ON TUE WILL CARRY BECMG PC AS DEBRIS SLOWLY ERODES. WEAK FRONT SHOULD STILL BE OVER REGION PER NGM AND ETA...(HAVE NOT QUITE FIGURED OUT WHAT THE AVN IS DOING). WILL CARRY LATE AFTN POPS FAR WEST...ALONG PROBABLE CONVERGENCE ZONE. WILL GO A FEW DEG COOLER THAN MON...ESP NE ZONES. DDC 065/090 065/090 066 14313 GCK 064/092 064/091 065 14313 EHA 062/094 063/093 063 14312 LBL 063/094 064/093 063 14332 HYS 064/090 062/088 064 14434 P28 069/093 068/092 069 14413 MCAVOY
In the hours before
Local storm report, Jul 20, 10:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 PM CDT SUN JUL 20 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 6 SW HUGOTON KS 0.75 INCH HAIL
07/20/97 STEVENS
PARKINThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 34 min |
| Jul 21, 3:54 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.